Acute pulmonary edema after diazepam-ketamine in a dog.
Additional Document Info
An 8-year-old mixed-breed dog was anesthetized for colonoscopy. Moderate sedation was produced by premedication with glycopyrrolate, acepromazine, and hydromorphone, and anesthesia was induced by IV injection of diazepam and ketamine. Frothy, reddish-colored fluid flowed from the endotracheal tube immediately after endotracheal intubation but ceased after several minutes. Furosemide was injected IV. Anesthesia was maintained by sevoflurane in oxygen. Ventilation and arterial blood pressure were satisfactory, however, after oxygen was administered to maintain normal hemoglobin saturation. Radiography revealed changes consistent with a diagnosis of pulmonary edema. The following day, ventricular premature contractions developed and atrial dissociation, valvular regurgitation, and pulmonary hypertension were diagnosed on echocardiography. The proposed etiology is either profound transient hypotension and/or pulmonary hypertension induced by ketamine. The cardiac abnormalities that were present the following day suggest that myocardial dysfunction after induction of anesthesia was more severe than was apparent as assessed by routine physical examination and monitoring methods.